Texas, 2022

Hail in Texas, May 1, 2022

May 1, 2022 · NWS SJT · 8 events in 4 counties and zones

A dryline was located well west of our area during the morning of May 1st. Low level southerly flow transported gulf moisture north across west central Texas during the day along with increasing instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline was located well west of our area during the morning of May 1st. Low level southerly flow transported gulf moisture north across west central Texas during the day along with increasing instability. The combination of these ingredients help thunderstorms develop during the evening across the Big Country and Heartland. A few storms became severe and produced golf ball to baseball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 4:31 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 1, 4:31 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
531 PM CDT Sun May 1 2022

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 306 PM CDT Sun May 1 2022

Main concern will be severe thunderstorms with the possibility of
very large hail this evening.

A warm front moving northward across the Concho Valley has
increased low level moisture across the area. Light rain showers
continue across the hill country and Edwards Plateau. The main
line of storms is beginning to develop across the western Permian
Basin and far west Texas, with a Tornado Watch in effect for the
western counties. Expect this line to increase in intensity and
coverage this afternoon and reach the western counties this
evening, around 7 pm or later. Storms should continue overnight as
a QLCS/squall line with large hail and damaging winds as the main
threats. Cannot rule out a few tornadoes,as well. Storms should
continue in the eastern counties early tomorrow morning....moving
east out of the area by afternoon.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 329 PM CDT Sun May 1 2022

By Monday evening, any storms that develop Monday afternoon in
our southeastern counties are expected to be east of our area, so
will keep a dry forecast going Monday night.

A cold front will follow the precipitation chances, and move
south to near a Sterling City to Brownwood line. Highs will be in
the mid 70s to lower 80s north of the front, and in the mid 80s to
potentially mid 90s south of the front. There may be a few
showers or thunderstorms along or south of the front during the
afternoon or evening.

Wednesday still appears to be the next potentially active day
with severe weather possible. An upper level low will move out of
the northern/central Rockies, with a trailing shortwave trough
moving over our area during the afternoon/evening. A dryline is
expected to set up just west of our area that should provide a
focus for afternoon/evening thunderstorms to develop off of, then
move east, similar to tonight's situation. Large hail, and
damaging wind gusts would be the main concerns, but isolated
tornadoes cannot be ruled out either. Late Wednesday night into
Thursday morning, a cold front will move through which could
provide a secondary chance for showers and thunderstorms, so have
kept the Chance PoPs going for much of the area through Thursday.

Dry weather, with a pronounced warm-up is expected from Friday
into next weekend. Temperatures will approach 100 degrees on
Saturday and Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 521 PM CDT Sun May 1 2022

Currently seeing VFR conditions across the terminals. Scattered
showers and thunderstorms will be possible later this evening,
some possibly severe. Will include TEMPO groups across the
terminals this evening, with the best timing for convection
between 02Z and 05Z. Will amend as necessary through the evening
hours. Overnight, expect another round of stratus to develop after
09Z and persist through the morning hours, before scattering out
to VFR. Gusty southwest winds will develop after 15Z and continue
through the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     64  90  56  81 /  60  20   0  10
San Angelo  65  92  63  90 /  70  20   0  10
Junction    65  85  65  91 /  60  30   0  20
Brownwood   66  86  63  82 /  60  30  10  20
Sweetwater  64  93  55  83 /  60  10   0   0
Ozona       66  89  64  90 /  60  10   0  10
Brady       66  85  66  88 /  60  30   0  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....20
AVIATION...24
Hazardous weather outlook, May 1, 5:42 AM CST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
642 AM CDT Sun May 1 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
642 AM CDT Sun May 1 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms for this
afternoon and into the overnight hours generally north and west of
an Ozona to San Angelo to Albany line with a slight risk for
severe storms covering the rest of the area. As the warm front
lifts north, scattered severe storms may develop this afternoon
where all hazards will be possible but the primary hazard will be large
to very large (2+ inch) hail. A second area of storms will
develop off of a dryline in West Texas and move into the West
Central Texas area by this evening. Again all hazards will be
possible with the threat of large hail and damaging winds acting
as the primary hazards with this batch. Some heavy rainfall with
this second area of storms may also cause localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms will be possible Wednesday into
Thursday

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Special weather statement, May 1, 6:36 PM CST, 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
736 PM CDT Sun May 1 2022

TXZ065-066-072-020100-
Runnels TX-Tom Green TX-Coke TX-
736 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southeastern Coke,
northeastern Tom Green and southwestern Runnels Counties through 800
PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
O.c. Fisher Reservoir, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Angelo, Miles, Orient, San Angelo State Park, O.c. Fisher
Reservoir, Lake Nasworthy, Harriet, Tennyson, Grape Creek and
Goodfellow Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

&&

LAT...LON 3151 10065 3180 10034 3158 10009 3158 10011
      3156 10011 3136 10053
TIME...MOT...LOC 0035Z 235DEG 21KT 3148 10052

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JW
Special weather statement, May 1, 6:55 PM CST, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
755 PM CDT Sun May 1 2022

TXZ049-020145-
Fisher TX-
755 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of western Fisher
County through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Inadale, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roby, Hobbs, Longworth, Gannon, Busby, Capitola and Us-
180 Near The Fisher-Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

&&

LAT...LON 3291 10030 3252 10026 3253 10066 3276 10066
      3277 10065
TIME...MOT...LOC 0055Z 265DEG 30KT 3264 10062

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JW

The radar

The Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Taylor

When
May 1, 7:22 PM CST
Where
Taylor County, 1.81 mi SW of Lawn
Measured
1.25 in hail
Reported by
Public
Coordinates
32.110, -99.770

The public reported quarter to half-dollar size hail.

Hail, Taylor

When
May 1, 7:25 PM CST
Where
Taylor County, 1.81 mi SW of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.430, -99.750

Hail, Taylor

When
May 1, 7:42 PM CST
Where
Taylor County, 2.71 mi NE of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -99.700

Hail, Jones

When
May 1, 8:18 PM CST
Where
Jones County, 1.74 mi W of Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
32.950, -99.810

The public reported lots of quarter size hail with some golf ball size hail.

Hail, Jones

When
May 1, 8:53 PM CST
Where
Jones County, 1.16 mi W of Anson
Measured
1.5 in hail
Reported by
Public
Coordinates
32.750, -99.900

Hail, Jones

When
May 1, 8:58 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -99.900

Hail, Coleman

When
May 1, 9:10 PM CST
Where
Coleman County, 5.53 mi S of Santa Anna
Measured
1.75 in hail
Reported by
Public
Coordinates
31.650, -99.330

The public reported golf ball size hail 6 miles south of Santa Anna.

Hail, Brown

When
May 1, 9:40 PM CST
Where
Brown County, Brookesmith
Measured
2.75 in hail
Reported by
Public
Coordinates
31.550, -99.120

The public reported baseball size hail in Brookesmith. Also, a broken windshield and siding damage. Also, a picture of the baseball size hail was sent over social media. The time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030088, 1030089, 1030090, 1030092, 1030093, 1030094, 1030095, 1030096.